Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 28, NWS North Platte, NE

May 13, 2009Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 13, 2009, 1:26 AM CDT for Custer County, Nebraska. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2009, 1:26 AM CDT (06:26 UTC)
Expired
May 13, 2009, 2:15 AM CDT
In force
49 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Custer County, NE

The radar

The North Platte radar (KLNX), 122 km from the middle of the area, began a volume at 06:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 7:08 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2009-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 276 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2009-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
276 J/kg
Mixed-layer CIN
-348 J/kg
Mixed-layer LCL
1901 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 130626
SVRLBF
NEC041-130715-
/O.NEW.KLBF.SV.W.0028.090513T0626Z-090513T0715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
126 AM CDT WED MAY 13 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CUSTER COUNTY IN CENTRAL NEBRASKA...

* UNTIL 215 AM CDT

* AT 125 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES SOUTHEAST OF OCONTO...OR 21 MILES NORTH
  OF LEXINGTON...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  INTERSECTION OF HIGHWAY 183 AND CUMRO ROAD BY 155 AM CDT...
  6 MILES SOUTH OF MASON CITY BY 205 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT 
WEDNESDAY MORNING FOR PORTIONS OF CENTRAL NEBRASKA.

&&

LAT...LON 4141 9922 4106 9921 4106 9975 4129 9987
TIME...MOT...LOC 0626Z 258DEG 26KT 4108 9966

$$

BUTTLER
2 follow-up statements
000 
WWUS53 KLBF 130650
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
150 AM CDT WED MAY 13 2009

NEC041-130715-
/O.CON.KLBF.SV.W.0028.000000T0000Z-090513T0715Z/
CUSTER NE-
150 AM CDT WED MAY 13 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR SOUTHEASTERN CUSTER COUNTY...

AT 149 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
BERWYN TO MASON CITY TO 6 MILES EAST OF INTERSECTION OF HIGHWAY 183
AND CUMRO ROAD...OR ALONG A LINE EXTENDING FROM 10 MILES EAST OF
BROKEN BOW TO 21 MILES SOUTHEAST OF BROKEN BOW TO 28 MILES NORTH OF
KEARNEY...MOVING EAST AT 40 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  RURAL EASTERN CUSTER COUNTY AT 200 AM CDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT
WEDNESDAY MORNING FOR NORTHWESTERN NEBRASKA.

&&

LAT...LON 4141 9922 4106 9921 4106 9975 4129 9987
TIME...MOT...LOC 0650Z 256DEG 45KT 4138 9943 4124 9928
          4109 9925

$$

BUTTLER
000 
WWUS53 KLBF 130706
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
206 AM CDT WED MAY 13 2009

NEC041-130716-
/O.EXP.KLBF.SV.W.0028.000000T0000Z-090513T0715Z/
CUSTER NE-
206 AM CDT WED MAY 13 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CUSTER COUNTY
WILL EXPIRE AT 215 AM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT
WEDNESDAY MORNING FOR NORTH CENTRAL NEBRASKA.

IF SEVERE WEATHER WAS OBSERVED...CONTACT LOCAL LAW ENFORCEMENT AND 
HAVE THEM PASS THE REPORT TO THE NATIONAL WEATHER SERVICE IN NORTH 
PLATTE.

LAT...LON 4141 9922 4106 9921 4106 9975 4129 9987
TIME...MOT...LOC 0706Z 256DEG 45KT 4143 9917 4129 9902
          4114 9899

$$

BUTTLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 1:09 AM CDT, 17 minutes earlier.

Area forecast discussion, May 13, 1:09 AM CDT, 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
109 AM CDT WED MAY 13 2009

.UPDATE...
SEVERE THUNDERSTORM WATCH 291 WAS EXTENDED THROUGH 3 AM FOR NORTH
CENTRAL ZONES AS COLD FRONT CONTINUES TO MOVE EAST AND LOW LEVEL
JET STRENGTHENS. WESTERN NEBRASKA ZONES CLEARED WITH THE EXCEPTION
OF LOGAN AND THOMAS COUNTIES.

&&

.PREV DISCUSSION... /ISSUED 816 PM CDT TUE MAY 12 2009/

UPDATE...
ZONES UPDATED TO REFLECT SEVERE THUNDERSTORM WATCH ISSUANCE AND TO
RAISE POPS ACROSS THE SOUTHWEST AS THUNDERSTORMS DEVELOPING
FURTHER SOUTH THAN INITIALLY INDICATED. OTHERWISE FORECAST ON TRACK.

PREV DISCUSSION... /ISSUED 312 PM CDT TUE MAY 12 2009/

SHORT TERM DISCUSSION (TONIGHT THORUGH FRIDAY)...

PERSISTANT MODERATELY FAST ZONAL FLOW WILL PERSIST THORUGH FRIDAY
WITH COLD FRONTAL PASSAGE TONIGHT...THEN AGAIN ON FRIDAY.

LEADING EDGE OF ADVANCING COLD FRONT EXTENDS FROM SERN MT THRUOGH
NCTRL WY. LEAD DISTURBANCE ACROSS WRN WY. WARM AIR ADVECTION AHEAD
OF THIS FRONT AND UPPER TROUGH IN THE PANHANDLE. CONVECTION HAS
INITIATED ACROSS NERN CO AND ALSO ALONG THE NEBR/WY BORDER. NAM/GFS
IN AGREEMENT WITH SCT TSRA JUST EAT OF SFC TROUGH TO OUR WEST TIL
00Z. A FEW OF THESE STORMS TIL 00Z COULD BECOME MARGINALLY SEVERE
ACROSS THE ERN PNHDL. THEN OVERNIGHT...ELEVATED TSTMS TO DEVELOP
INVO H85 FRONT WITH CHC POPS EAST OF A LINE FROM LBF THROUGH
BASSETT. DUE TO ELEVATED NATURE...RISK FOR SEVERE IS LOW WITH SMALL
HAIL PSBL. COLD FRONT SHOULD HAVE MOVE THORUGH FORECAST AREA BY 12Z
WED. WIND ADVISORY TO BE ISSUED NEAR AND NORTH OF I80. COOLER WITH
HIGHS LOWER 60S NCTRL AND MID 60S SOUTHWEST. WINDS WILL QUICKLY DIE
OFF AFTER SUNSET AS HIGH BUILDS DOWN HIGH PLAINS INTO WESTERN NEB.
MET GUIDANCE GOING COLDEST...PATCHY FROST LIKELY WEST OF HWY 83 WITH
POSSIBLE FREEZE NUMBERS IN ERN PNHDL AND WRN CHERRY COUNTY. SINCE
SFC HIGH SEEMS TO HAVE MORE OF A PACIFIC ORIGIN AND SFC PRESSURE NOT
ALL THAT STRONG AOB 1020MB...WILL NOT INTRODUCE ANY FROST FREEZE
MENTION ATTM AND REVALUATE WWEDNESDAY. NEXT APPROACHING TROUGH AND
SFC FRONT TO BRING A SLIGHT CHC LATER THUR NIGHT AND FRIDAY MORNING
ERN HALF OF FA. FRIDAY SEASONAL IN THE LOWER 70S.

LONGER TERM DISCUSSION (FRIDAY NIGHT THROUGH TUESDAY)...

UPPER RIDGE TO BUILD EASTWARD FROM THE WEST COAST SATURDAY THROUGH
TUESDAY. ECMWF DEVELOPS ESTABLISHED UPPER LOW CIRCULATION ABOUT
HUDSON BAY WITH COOLER NW FLOW WHILE THE GFS IS MORE PROGRESSIVE
WITH PREVAILING ZONAL FLOW. DUE TO DIFFERING MEDIUM RANGE
SOULTIONS...WILL KEEP EXTENDED DRY AND REEVALUATE ANY NEED
WEDNESDAY. HIGHS TO WARM FROM THE UPPER 60S FRIDAY TO THE MID AND
UPPER 70S BY MONDAY.

AVIATION...
EXPECTING A VFR EVENING ACROSS THE TAF SITES...HOWEVER COLD FRONT
WILL BE CROSSING THE REGION TONIGHT. AHEAD OF THE FRONT...ISOLD/SCT
THUNDERSTORMS EXPECTED ACROSS NORTHERN NEB. IMPACT TO VTN NOT HIGH
ENOUGH TO INCLUDE YET IN TAF...HOWEVER ADDED CB FOR NOW AND WILL
UPDATE IF/WHEN NEEDED. MAIN PROBLEM IS STRONG CAP WHICH MAY CAUSE
STORMS IN THE WEST TO DIE OFF BEFORE REACHING THE AREA. FURTHER S
STRONGER CAP EXPECTED TO HOLD THROUGH THE NITE. BEHIND COLD FRONT A
STARK CONTRAST IN WINDS...BECOMING NW AND INCREASING IN THE MORNING
HOURS TO GUSTS TO 30 TO 40 KTS...HIGHER POSSIBLE IN THE AFTERNOON.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 7 PM CDT
/6 PM MDT/ THIS EVENING FOR NEZ004-005-022>024-035-056-057-094.

WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING
FOR NEZ006>010-025>029-036>038-059.

SEVERE THUNDERSTORM WATCH UNTIL 3 AM CDT EARLY THIS MORNING FOR
NEZ006>010-025>029-037-038.

&&

SHORT TERM/EXTENDED...KECK
AVIATION...COLE
Hazardous weather outlook, May 13, 1:07 AM CDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
107 AM CDT WED MAY 13 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-131000-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
107 AM CDT WED MAY 13 2009 /1207 AM MDT WED MAY 13 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...OVERNIGHT.

STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTH CENTRAL
NEBRASKA OVERNIGHT AS THE LOW LEVEL JET STRENGTHENS A FEW STORMS
WILL BE CAPABLE OF REACHING SEVERE LIMITS THROUGH 3 AM CDT. IN
ADDITION TO HAIL...HEAVY RAIN IS LIKELY OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG NORTHWEST WINDS OVER 30 MPH ARE EXPECTED ON WEDNESDAY. A
WIND ADVISORY HAS BEEN ISSUED FOR MOST OF WESTERN AND NORTH
CENTRAL NEBRASKA.

WEDNESDAY NIGHT INTO THURSDAY MORNING COLD AIR WILL BUILD INTO
THE REGION WITH LOWS IN THE LOWER TO MID 30S. PATCHY FROST IS
LIKELY AND WIDESPREAD FROST IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KECK

In the hours before

Local storm report, May 12, 7:28 PM CDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
728 PM CDT TUE MAY 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     TORNADO          15 S MULLEN             41.82N 101.04W
05/12/2009                   HOOKER             NE   CO-OP OBSERVER

0721 PM     TORNADO          15 S MULLEN             41.82N 101.04W
05/12/2009                   HOOKER             NE   CO-OP OBSERVER

            A TORNADOO WAS SPOTTED ON THE GROUND WITH DEBRI VISIBLE.

&&

JSWEET
Local storm report, May 12, 7:36 PM CDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
736 PM CDT TUE MAY 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     TORNADO          15 S MULLEN             41.82N 101.04W
05/12/2009                   HOOKER             NE   CO-OP OBSERVER

            A TORNADO HAS DISSIPATED 1 MILE WEST OF HIGHWAY 97 AT THE
            DISMAL RIVER CROSSING.

&&

JSWEET
Local storm report, May 12, 7:38 PM CDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
738 PM CDT TUE MAY 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     HAIL             15 S MULLEN             41.82N 101.04W
05/12/2009  E1.75 INCH       HOOKER             NE   CO-OP OBSERVER

            A FEW QUARTER AND GOLF BALL SIZE HAIL STONES WERE
            REPORTED IN THE VICINITY OF A DISSIPATED TORNADO NEAR
            HIGHWAY 97 AND THE DISMAL RIVER.

&&

JSWEET
Local storm report, May 12, 8:23 PM CDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
823 PM CDT TUE MAY 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     FUNNEL CLOUD     15 S MULLEN             41.82N 101.04W
05/12/2009                   HOOKER             NE   CO-OP OBSERVER

            FUNNEL REACHED THREE QUARTERS OF THE WAY TO THE GROUND.

0721 PM     TORNADO          15 S MULLEN             41.82N 101.04W
05/12/2009                   HOOKER             NE   CO-OP OBSERVER

            A TORNADOO WAS SPOTTED ON THE GROUND WITH DEBRI VISIBLE.

0734 PM     TORNADO          15 S MULLEN             41.82N 101.04W
05/12/2009                   HOOKER             NE   CO-OP OBSERVER

            A TORNADO HAS DISSIPATED 1 MILE WEST OF HIGHWAY 97 AT THE
            DISMAL RIVER CROSSING.

0734 PM     HAIL             15 S MULLEN             41.82N 101.04W
05/12/2009  E1.75 INCH       HOOKER             NE   CO-OP OBSERVER

            A FEW QUARTER AND GOLF BALL SIZE HAIL STONES WERE
            REPORTED IN THE VICINITY OF A DISSIPATED TORNADO NEAR
            HIGHWAY 97 AND THE DISMAL RIVER.

&&

JSWEET
Local storm report, May 12, 8:31 PM CDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
831 PM CDT TUE MAY 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     TORNADO          15 S MULLEN             41.82N 101.04W
05/12/2009                   HOOKER             NE   CO-OP OBSERVER

            A TORNADO THAT OCCURED 15 SOUTH OF MULLEN AT 721 PM CDT
            REPORTEDLY DAMAGED REMOVED A ROOF FROM AN OUT BUILDING
            AND DAMAGED TWO OTHER STRUCTURES. NUMEROUS TREES AND A
            RADIO TOWER WERE ALSO DOWNED.

&&

JSWEET

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:28 PM CDTTornado WarningLBFHooker, Thomas47 min
May 12, 10:45 PM CDTSevere Thunderstorm WarningLBFCherry45 min
May 12, 11:31 PM CDTSevere Thunderstorm WarningLBFLincoln44 min
May 12, 11:38 PM CDTSevere Thunderstorm WarningLBFLogan, McPherson52 min
May 12, 11:40 PM CDTSevere Thunderstorm WarningLBFHooker, McPherson, Thomas24 min
May 13, 12:01 AM CDTSevere Thunderstorm WarningLBFBrown, Rock22 min
May 13, 12:13 AM CDTSevere Thunderstorm WarningLBFLincoln32 min
May 13, 12:36 AM CDTSevere Thunderstorm WarningLBFBlaine, Brown, Loup, Rock39 min
May 13, 12:47 AM CDTSevere Thunderstorm WarningLBFCuster43 min
May 13, 3:29 PM CDTFrost AdvisoryLBFArthur, Chase, Cherry, Deuel, Frontier, Garden and 8 more17 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.